You Are Here: Home » Health » Glucosamine Supplements Tied to Eye Risk

Glucosamine Supplements Tied to Eye Risk

By Denise Mann

Glucosamine supplements that millions of Americans take to help treat hip and knee osteoarthritis may have an unexpected side effect: They may increase risk for developing glaucoma, a small new study of older adults suggests.

Glaucoma occurs when there is an increase of intraocular pressure (IOP) or pressure inside the eye. Left untreated, glaucoma is one of the leading causes of blindness.

In the new study of 17 people, whose average age was 76 years, 11 participants had their eye pressure measured before, during and after taking glucosamine supplements. The other six had their eye pressure measured while and after they took the supplements.

Overall, pressure inside the eye was higher when participants were taking glucosamine, but did return to normal after they stopped taking these supplements, the study showed.

“This study shows a reversible effect of these changes, which is reassuring,” wrote researchers led by Dr. Ryan Murphy at the University of New England College of Osteopathic Medicine in Biddeford, Maine. “However, the possibility that permanent damage can result from prolonged use of glucosamine supplementation is not eliminated. Monitoring IOP in patients choosing to supplement with glucosamine may be indicated.”

Exactly how glucosamine supplements could affect pressure inside the eye is not fully understood, but several theories exist.

The findings were published online as a research letter in JAMA Ophthalmology.

Share This Story!

    About The Author

    Number of Entries : 3494
    Scroll to top